Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 211, NWS Springfield, MO

July 2, 2004Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 2, 2004, 6:53 PM CDT for Newton County, Missouri. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2004, 6:53 PM CDT (23:53 UTC)
Expired
Jul 2, 2004, 7:45 PM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 95 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:55 PM CDTTSTM WND DMGNeosho, MOTREES DOWN ACROSS HWY 86 AND BB. REPORTED BY LAW ENFORCEMENT.
Jul 2, 7:05 PM CDTTSTM WND DMGNeosho, MOTREES DOWN ACROSS HWY CC NEAR HWY B. REPORTED BY LAW ENFORCEMENT.
Jul 2, 7:15 PM CDTHAIL 0.75Neosho, MOREPORTED BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 6:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 022353
SVRSGF
MOC145-030045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 745 PM CDT.

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SENECA...OR 11 MILES WEST
  OF NEOSHO...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEOSHO BY 705 PM CDT.
  5 MILES SOUTH OF GRANBY BY 715 PM CDT.
  NEAR FAIRVIEW BY 730 PM CDT.

THE TOWNS OF RACINE...NEWTONIA...STARK CITY AND STELLA ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS...AND ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

LAT...LON 3706 9461 3677 9462 3676 9408 3705 9408

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:25 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 2, 3:25 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT FRI JUL 2 2004

.DISCUSSION...
BANDS OF THUNDERSTORMS SPIRALING AROUND THE UPPER LOW OVER EASTERN
KS. ONE SUCH BAND IS MOVING NORTHEAST OF THE CWA...WHILE ADDTIONAL
THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE LOW OVER SE KS. COMPLEX OF
STORMS THAT MOVED THROUGH SW MO/NW AR/NE OK HAS HELPED STABILIZE
MUCH OF THE REGION THROUGH MID AFTERNOON...BUT CLEAR SLOT MOVING
INTO THE WESTERN CWA SHOULD DESTABILIZE SE KS WESTERN MO LATE THIS
AFTERNOON. ALTHOUGH THE ACTIVITY WILL LIKELY DIE OFF/DIE DOWN THIS
EVENING...STRENGTHENING LOW LEVEL FLOW AND COOLING MIDLEVELS SHOULD
ALLOW ADDTIONAL STORMS TO REDEVELOP LATE TONIGHT. SKINNY CAPE OF
AROUND 1500 J/KG MAY ALLOW AN ISOLATED SEVERE STORM TO DEVELOP...BUT
GIVEN PRECIPITABLE WATER VALUES OF 1.7-1.8...HEAVY RAIN AND POSSIBLE
FLOODING IS THE MAIN CONCERN. TOYED WITH THE IDEA OF A FLOOD
WATCH...BUT LIKE THE LAST COUPLE OF DAYS...MAY BE HARD TO PLACE
WHERE THE HEAVIEST RAIN WILL DEVELOP. WILL MENTION LOCALLY HEAVY
RAINFALL IN THE ZONE FCST (ALREADY IN THE HWO). WESTERN COUNTIES
HAVE RECEIVED THE HEAVIEST AND MOST RECENT WIDESPREAD RAIN...AND
WILL BRIEF THE EVENING SHIFT ABOUT MONITORING RAINFALL TRENDS.

UPPER LOW WILL CONTINUE TO MOVE EAST ACROSS THE AREA SATURDAY...AND
WOULD EXPECT RAIN THREAT TO GRADUALLY EASE FROM WEST TO EAST DURING
THE DAY. WEAK SHORTWAVE RIDGE WILL BUILD INTO THE AREA SAT NIGHT AND
SUNDAY...BUT ANOTHER IN A SERIES OF SHORTWAVES MAY BEGIN TO AFFECT
THE AREA SUN EVENING/SUN NIGHT. HAVE RAISED RAIN CHANCES A BIT
SUNDAY NIGHT. THE SHORTWAVE CONGA LINE CONTINUES INTO EARLY NEXT
WEEK AND CANT RULE OUT RAIN CHANCES THOROUGH MIDWEEK. ECMWF AND GFS
IN REASONABLE AGREEMENT THROUGH 00Z WED BY MOVING MIDLEVEL CLOSED
UPPER LOW THROUGH THE NORTHERN PLAINS/UPPER MIDWEST WITH SMALLER
SCALE SHORTWAVES MOVING W-E THROUGH THE CENTRAL PLAINS. IN
GENERAL...RAIN CHANCES WILL SHIFT NORTHWARD FOR LATE MON/EARLY TUE
AS WARM FRONT LIFTS NORTH OF THE AREA...BUT AS SFC LOW MOVES THROUGH
THE CORN BELT TUE...FRONT SHOULD MOVES BACK INTO THE AREA.
ALL-IN-ALL...SHOULD SEE RELATIVELY ACTIVE WEATHER PATTERN THROUGH
WED.

&&

.AVIATION...
GENERALLY SEEING VFR AND SCATTERED AREAS OF MVFR CEILINGS OVER THE
AREA THIS AFTERNOON. BANDS OF THUNDERSTORMS SPIRALING AROUND AN
UPPER LOW OVER EASTERN KANSAS WILL CONTINUE TO AFFECT THE AREA
THROUGH MOST OF SATURDAY. BELIEVE WE WILL SEE SOME THUNDERSTORMS
REDEVELOP OVER SOUTHEAST KS AND SOUTHWEST MO AS CONDITIONS
DESTABILIZE LATE THIS AFTERNOON. ANOTHER MORE ORGANIZED AREA OF
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA LATE
TONIGHT AS LOW LEVEL WINDS STRENGTHEN AHEAD OF A COLD FRONT MOVING
SLOWLY EAST INTO SOUTHERN MO. WOULD EXPECT CEILINGS TO LOWER TO
MVFR/AREAS OF IFR AFTER MIDNIGHT WITH THE MORE ORGANIZED CONVECTION.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

DSA/WFO SGF
Hazardous weather outlook, Jul 2, 1:09 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
109 PM CDT FRI JUL 2 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
109 PM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

ISOLATED SEVERE STORMS WITH DAMAGING WINDS...LOCALIZED EXTREMELY
HEAVY RAINFALL...AND FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE POSSIBLE OVER
CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON...MAINLY EAST OF A
LINE FROM VERSAILLES TO WEST PLAINS.

ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND TONIGHT OVER THE OUTLOOK AREA WITH HEAVY RAINFALL THE MAIN
THREAT.

  DISCUSSION:

A LINE OF SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL
AFFECT AREAS OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI
TODAY. THESE STORMS DEVELOPED ALONG AN OUTFLOW BOUNDARY AND HAVE
INTENSIFIED OVER CENTRAL AND SOUTH CENTRAL MISSOURI IN MODERATELY
UNSTABLE AIR.

A SLOW MOVING STORM CENTER OVER EASTERN KANSAS WILL CONTINUE TO INCH
SLOWLY EASTWARD INTO MISSOURI LATE TONIGHT AND SATURDAY. WITH A VERY
MOIST AIR MASS IN PLACE...ADDITIONAL STORMS WILL DEVELOP OVER THE
REGION THIS AFTERNOON. THE COVERAGE AND INTENSITY OF ANY ADDITIONAL
STORMS WILL BE DEPENDANT ON HOW MUCH SURFACE HEATING CAN OCCUR. AT
THIS TIME...IT LOOKS AS THOUGH THE ATMOSPHERE WILL REMAIN RELATIVELY
STABLE IN THE WAKE OF THIS MORNINGS THUNDERSTORM COMPLEX...WHICH
WILL LIMIT SEVERE STORM DEVELOPMENT FOR MUCH OF THE AFTERNOON.
HOWEVER...SOME CLEARING AND RESULTANT INSTABILITY MAY WORK ITS WAY
INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS AFTERNOON AND
EARLY THIS EVENING WHICH WILL RESULT IN A MARGINAL RISK FOR SEVERE
STORM DEVELOPMENT AFTER 4 PM. AS WITH PREVIOUS DAYS...ANY STORMS
THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR LOCALIZED VERY HEAVY
RAINFALL AND FLOODING.

FINALLY LATE TONIGHT...STRENGTHENING LOW LEVEL WINDS MAY CAUSE
ANOTHER AREA OF STORMS TO DEVELOP OVER REGION PRODUCING LOCALLY HEAVY
RAIN AND ISOLATED STRONG THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SLOW MOVING STORM SYSTEM NOW OVER EASTERN KANSAS WILL MOVE WEST
TO EAST THROUGH THE OUTLOOK AREA LATE TONIGHT AND SATURDAY.
ADDITIONAL HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE
POSSIBLE...MAINLY THROUGH EARLY AFTERNOON.

A SERIES OF WEAK DISTURBANCES WILL PRODUCE PERIODS OF SCATTERED
THUNDERSTORMS FROM LATE SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL
MISSOURI THIS AFTERNOON.

DSA

In the hours before

Local storm report, Jul 2, 1:47 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT FRI JUL 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     1 N HOCOMO              36.63N 92.00W
07/02/2004                   HOWELL             MO   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED IN AREA

LD
Local storm report, Jul 2, 6:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT FRI JUL 02 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          2 N JOPLIN              37.11N 94.52W
07/02/2004                   JASPER             MO   LAW ENFORCEMENT

            DEPUTY REPORTED TORNADO ON GROUND AT HWY 43 AND BASELINE
            ROAD

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:15 PM CDTFlash Flood WarningSGFDouglas4 hr
Jul 1, 7:38 PM CDTFlash Flood WarningSGFWebster4 hr
Jul 1, 8:17 PM CDTFlash Flood WarningSGFDallas, Laclede, Wright4 hr
Jul 2, 6:00 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper60 min
Jul 2, 6:18 PM CDTTornado WarningSGFJasper42 min
Jul 2, 6:36 PM CDTSevere Thunderstorm WarningSGFLawrence54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.